Ask a doctor

Should I Fear the Possibility of Arterial Occlusion with Juvederm Injection?

I had a vein tied off under my eye, leaving a small scar laterally to my eye. My PS injected it with steroids when he noticed an undisolved stitch. About two weeks later I was left with an indentation I assume is fat necrosis. He said it was an easy fix to fill in with Juviderm. I have very prominant veins in the area, and I am concerned he will occlude a vessel while injecting a filler. I am also concerned about the Tyndell effect around such thin skin. Should I insist on using a cannula?

Doctor Answers (3)

Arterial occlusion and Juvederm

+1

Arterial occlusion is a dreaded complication of filler injection in the face. Thankfully, it is rare, but when it occurs it can be devastating. The most important thing is to have a qualified injector with lots of experience in the area you need treated.  This complication can almost always be avoided with proper technique.

Salt Lake City Oculoplastic Surgeon
5.0 out of 5 stars 6 reviews

Arterial Occlusion following Soft-Tissue Fillers

+1

First off, let's start at the begining. Atrophy after a steroid injection frequently resolves on its own. It really depends on the concentration and volume of steroid injected and the location. So if you give it sometime, it might improve. Talk to your doctor about the possibility that it will improve without treatment.

Second, arterial occlusion can occur with soft-tissue fillers. It's rare, but most often occurs in the glabella (the area between the eyebrows) and is due to pressure upon one of the arteries in this location. In my opinion one of the reasons it can occur here is when a doctor tries to completely remove the glabellar furrow (i.e. frown line) without using a neurotoxin first. In other words if a doctor were to use Botox or Dysport first, any remaining or residual frown line would be more easily treated with a lesser amount of a soft-tissue filler. It's the large volume soft-tissue fillers in this area that most commonly get people in trouble. The second cause of arterial occulusion is to directly inject into the blood vessel. Through proper technique the likelihood of this occuring is extremely rare.

Talk to your doctor about your concerns, and in my opinion decrease your risk of complications by choosing a doctor who specializes in the procedure and has a large amount of experience in the procedure. Good luck.

 

Web reference: http://www.dermatology-center.com

Los Angeles Dermatologic Surgeon
4.0 out of 5 stars 4 reviews

Arterial occlusion after Juvederm

+1

blood vessel occlusion after fillers, especially fat injections is not uncommon. it doesnt happen all the time but when it does its a very scary phenomenon. it is also dependent on the amount of filler material injected. small amounts, (droplets) are very safe way of injecting fillers especially in thin skin like eyelids. my advice to you is to have this question answered in great detail with the PS who will be doing your procedure and definitely closely folow up with him/her to make sure there is no complication. the nice thing about Juvederm is that it is 99% of the time completely reversible with an enzyme. should you not like it or you wish to have it removed it can be done very easily.

New York Dermatologic Surgeon
5.0 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...